Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Having itchy red rash on chin, cheeks, neck, shoulders and arms. On benadryl and piriton. Any advice?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8479 Questions
Hi My 14 year old son woke up with a fine red rash on his chin, cheeks, neck, shoulders and arms. It is incredibly itchy. The rash feels rough to touch and is quite sparse on his arms, being more intense on his face and neck. His face is also slightly swollen because of this. Other than the discomfort of this somewhat dramatic red rash, he feels well. No temperature, arthralgia or swollen glands. No other symptoms at all. He has no known allergies either. He has not had a change in lifestyle or foodstuffs in the last few days. He has been in contact with a friends reptile pet a few days ago. That's all I can think of. (lol)
Piriton tablets, benadryl and topical cortisone creams have done little to relieve the rash and it's discomfort. Any advise? It's ruining his half term break!
Posted Wed, 14 Nov 2012 in Skin Rash
Answered by Dr. Michelle Gibson James 2 hours later
Hi , thanks for using healthcare magic

The fact that the rash has confined itself mostly to the face and neck implies that the rash is related to something that has come into contact to his upper body.
Itchy, allergic rashes are often worse if extra moisture is not applied to the skin at the same time that the other medication is being used, not just a normal cream but something like cetaphil that is specifically designed to provide intense skin moisture.
In addition, the cortisone skin cream is a weak steroid usually reserved for small children and may not be effective in a person your son's age. You will likely need a steroid cream with a stronger potency, apply it twice daily for one week.
It may not be possible to obtain the stonger steroid topical creams without a prescription.
The pirition can be continued because the drowsy antihistamines are stronger than the non drowsy.You may have to give regularly for 24 to 48 hours till the steroid cream kicks in.
In addition ,it would be good to figure out what caused this response so it can be avoided.
I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor